Welcome to the Virtual MS Center!
Ask any question you want about Multiple Sclerosis and one of our experts will answer it as soon as possible.
IV Steroid Withdrawal and Migraines
Here is My Question:
How do I manage the side effects while on IV steroids and then the symptoms that come with steroid withdrawal? Namely migraine. Is it known what is happening in the body to cause this migraine? Are there western and eastern methods to draw upon for treatment?
In most of the world MS patients are given 1000 mg of methylprednisolone once a day for 3 to 5 days by IV infusion (these are doses 10-20 times higher than doses used for allergic responses, asthma, transformed migraine or rheumatoid arthritis to name just a few other conditions treated with steroids) and no oral prednisone taper is provided. Oral prednisone tapering after IV steroids is a tradition that seems to be unique to the United States.
To my knowledge there is no evidence that the short tapering dose of oral prednisone after the high dose IV infusions prevents withdrawal symptoms. In fact the vast majority of patients have no problem going without a taper and prefer to avoid the further side effects of corticosteroids that accrue with the addition of an oral prednisone taper. In my experience the headaches that can occur with a prednisone taper are one of the problems with these tapers.
Unfortunately, the best solution in this situation is to temporarily increase the dose of the prednisone and taper the dose more gradually. You can also get headaches with the high dose IV infusions but they tend to be short lived and caused by infusing the drug too rapidly.
I tend to prescribe a tapering course of prednisone for only two reasons:
Please see my prior blog on treatment of MS relapses with corticosteroids CLICK HERE
Rip Kinkel, MD
A colleague of mine in Florida, Dan Kanter, wrote a nice piece on MS and migraine for the Multiple Sclerosis Foundation (MSF) which I have attached for you to read (http://www.msfocus.org/article-details.aspx?articleID=868). There is evidence that migraine and other headache disorders are more common in MS patients than in healthy people without MS. It is certainly a common problem that we encounter almost daily in our MS clinics. There are some interesting similarities between the two conditions:
So what is the association between migraine and MS? This remains unclear. Migraine is so common (30-40 million people in the US) that it is not surprising that we see it in our MS patients by pure chance. Perhaps the meningeal inflammation that occurs in MS is capable of triggering migraine in susceptible patients. This is a testable hypothesis that we are pursuing now.
What is important is to make sure the headaches are migrainous and manage them appropriately. Many drugs can increase migraines in MS patients, particularly interferons and Gilenya. Migraines are one of the most common conditions managed by all neurologists so a good neurologist should be able to help you manage this problem.
PLEASE NOTE: This information/opinions on this site should be used as an information source only. This information does not create any patient-HCP relationship, and should not be used as a substitute for professional diagnosis and treatment. Please consult your health care provider before making any healthcare decisions or for guidance about a specific medical condition.